I’m new on here, but not to MS as I was diagnosed in 2004. I am hoping you lovely people could give me some tips and advice on reducing the potential side effects of Avonex.
I originally took Copaxone but had to stop due to severe side effects and have now finally been prescribed Avonex. I have read up on the flu like symptoms and have noticed that most people take painkillers before and after, the problem is how many do you take? How long before and after the injection etc?
I’m not afraid to admit I’m very nervous about starting this treatment as I don’t want to lose one day a week feeling rough in bed - life is too short!!!
I take 2 Anadin Capsules at the same time as the injection around 11pm. Then if I wake during the night I take 2 more, if not I sleep through and avoid most of the side effects. I take 2 more in the morning usualy because I’m feeling a bit crap.
So between 2 and 3 doses depending on if I have a sleepless night.
Take it before bed time, you’ll be stiff and weak the following day, but that really depends on how physicaly active you normally are, how it affects you.
The side effects kick in after about 3-4 hours by the way, normaly it’s recommended you take it before bed time, if you take it during the day you will feel terrible so don’t.
Ok, to be honest with ya, after the first 2 injections i was off work the next day, i would wake with uncontrolable shakes (i can’t remember the last time i had to sit for a wee untill that first injection! hahaha) and have the well known flu symptoms the next day.
I’ve been on Avonex since Jan 2009 and still ache the day after, sometimes it seems to skip a day, then i’ll ache. I take 2 ibuprofen about the same time as i inject, during the night, and when i get up. A good nights sleep after the injection is key and be prepared to be hungry the day after (so have some nice food in). Having a nice hot bath helps too. Just make sure you inject on a sensible day, when your not too busy the day after because you can only move your injection day forward and not back, so choose the right day. You can skip a week once in a blue moon if you need to which is nice sometimes.
Good luck and take it easy.
Hi Gill, How did you get on? Are you feeling ok? I did my first Avonex on Thursday so I know exactly what you’re going through x
Hi Ive just started on Avonex recently and not had the really bad side effects just a headache which sometimes wakes me …I take 2 Ibuprofen and a paracetemol about ano hour before and then again 4 hours later…Ive had a bit of a reaction with bruising and swelling at injection site which can be painful but not so bad as long as it does the job its meant to you can kind of weigh up the pro and cons…so good luck cause not everyone has the side effects…Good Luck and hope you are ok with it…Emma
Well after crying for over a hour I finally plucked up the courage to thave the injection! The injection itself is much easier than Copaxone but the side effects were major!
I had to have the injection under the MS nurse supervision so had it at 5pm, by 9pm I felt like I had the worst flu ever! Shaking until 12am was only stopped by 2 hot water bottles and copious ibruprofen. I finally got to sleep but woke at 3am with a massive headache, more painkillers and watching boring BBC World News I finally got back to sleep about 5am.
The next day I felt tired (probably just from lack of sleep) and achy - nothing as bad as I was expecting so that’s a big plus.
Thanks for everyone’s responses, it’s good to hear how people minimise the side effects and to know I’m not alone
One thing I forgot to ask - did any of you feel very anxious in the days after your injection? All weekend I have felt on edge since my injection and I nearly had a panic attack on the train to wrok (something I have never had before)
The first injection is the worst, because you aren’t expecting what happens, the side effects are strange to experience. It should get easier, you learn to be prepared, time it better, learn to have tablets, bottles of water, tissues, whatever closer to where you sleep than before. Sometimes the side effects are worse than others, sometimes you won’t even shiver.
The best nights will be the ones you sleep through, the key is not needing to wake up during the night, make sure before you go to bed you go to the loo! Make sure your partner knows not to wake you up either.
Many people end up with no side effects after a few months, sadly I’m not one of those people, but I manage all the same. I had a little anxiety just before I injected myself originaly but now I’m up to injection 39 this week I gotta say I can almost do the entire thing without thinking about it.
As for being anxious after, no I don’t even think about my next injection, not sure I ever did. The comparrisons between a relapse that could make you a vegetable in a bed and flu like symptoms once a week don’t seem like something I have to weigh up as to which I’d rather have.
It gets easier…just be brave!